Kansas, 2007

Tornado and Hail in Kansas, February 24, 2007

February 24, 2007 · NWS ICT · 7 events in 3 counties and zones

A powerful area of low pressure and associated strong cold front sparked severe thunderstorms across portions of mainly Central Kansas during the late morning to mid afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful area of low pressure and associated strong cold front sparked severe thunderstorms across portions of mainly Central Kansas during the late morning to mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 24, 3:25 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 3:25 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CST SAT FEB 24 2007

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE SEVERE POTENTIAL TODAY AND NEAR
BLIZZARD CONDITIONS LATE THIS AFTERNOON INTO TONIGHT.

SYNOPSIS:
POTENT UPPER LOW CURRENTLY ROTATING THROUGH NORTHERN NM. LEAD
SHORTWAVE...ALONG WITH INCREASED WARM ADVECTION...HAS SPREAD
SCATTERED STORMS OVER THE WESTERN HALF OF THE FORECAST AREA
OVERNIGHT. WHILE WE HAVE ISSUED A COUPLE SEVERE WARNINGS...THE
MAJORITY OF THE REPORTS WERE BELOW SEVERE CRITERIA. AM A BIT
SURPRISED SOMETHING MORE ORGANIZED DID NOT ROLL OFF OF THE HIGH
PLAINS AFTER DARK.

TODAY-TONIGHT:
CURRENTLY HAVE AROUND 1000J/KG OF MUCAPE ALONG WITH AROUND 50-60KTS
OF 0-6KM SHEAR. AM EXPECTING SCATTERED STORMS TO PERSIST THROUGH
AROUND 14Z WITH THE BULK OF THE ACTIVITY PUSHING INTO EAST PORTION
OF FORECAST AREA AFTER 10Z. CAN NOT RULE OUT ANOTHER FEW LOW END
SEVERE EVENTS...BUT GIVEN CURRENT TRENDS...AM EXPECTING MOST OF
ACTIVITY TO REMAIN IN THE SPS CATEGORY. ATTENTION THEN TURNS TO
AFTERNOON SEVERE POTENTIAL AND POSSIBLE NEAR BLIZZARD CONDITIONS
LATER TODAY INTO TONIGHT.

BY 18Z...BOTH GFS AND NAM HAVE THE SURFACE LOW SITUATED OVER ICT
WITH A DRY SLOT MOVING INTO SOUTH CENTRAL KS. FEEL THERE MAYBE A
BRIEF WINDOW FOR ANOTHER SVR EPISODE BETWEEN 18-21Z FOR LOCATIONS
EAST OF THE TURNPIKE. THE SET-UP THIS AFTERNOON WOULD BE OF THE LOW
TOPPED/NE QUAD OF UPPER LOW SCENARIO. THE BEST 0-3KM CAPES(200J/KG)
WILL BE SITUATED OVER SE KS BETWEEN 18-21Z. IF THESE STORMS
DEVELOP...THERE WILL BE PLENTY OF DEEP LAYER SHEAR WITH LOW LCLS TO
WORK WITH. THEREFORE A COUPLE TORNADOES CANT BE RULED OUT.

THE NEXT ITEM OF INTEREST WILL BE POSSIBLE WINTER WEATHER EPISODE
OVER CENTRAL KS LATER THIS AFTERNOON AND TONIGHT. BY 00Z SUN THE
SURFACE LOW WILL GENERALLY BE OVER TOP WITH CENTRAL KS IN THE WRAP
AROUND REGION OF THIS SYSTEM. WINDS WILL BE VERY IMPRESSIVE BEHIND
THIS SURFACE LOW WITH HIGH WIND WARNING CRITERIA VERY POSSIBLE. BOTH
GFS AND NAM AGREE ON MOST SIGNIFICANT SNOW OCCURRING GENERALLY
OVER NORTHWEST PORTION OF FORECAST AREA. WILL GO WITH A BLOWING SNOW
ADVISORY FOR THE AREA THAT WAS PREVIOUSLY IN THE BLIZZARD
WATCH...AND WILL COMBINE WITH A HIGH WIND WARNING. CURRENT THINKING
IS THAT 1-3 INCHES OF SNOW WILL FALL WITH THE HIGH WIND AND REDUCED
VISIBILITIES BEING THE MAIN THREAT. THE MAIN REASON FOR NOT GOING
WITH A BLIZZARD WARNING WAS THAT CONFIDENCE WAS LOW IN REGARDS TO
MEETING THE 3 HOURS OF LESS THAN A QUARTER MILE VISIBILITIES. IN
ADDITION...WE HAVE ONLY REACHED BLIZZARD CONDITIONS ONE TIME OVER
OUR FORECAST AREA OVER THE LAST 30 YEARS. LAST BUT NOT LEAST...WILL
GO WITH A HIGH WIND WARNING FOR SOUTH CENTRAL KS. THE PEAK TIME FOR
THIS SNOW EVENT WILL BE BETWEEN 00-06Z.

SUN-WED:
THIS SYSTEM WILL QUICKLY LIFT NE WITH THE SURFACE LOW SITUATED OVER
NORTHERN MO BY 12Z SUN WITH LOW CLOUDS AND GUSTY WINDS LINGERING
OVER THE FORECAST AREA FOR SUN. THE UPPER PATTERN WILL FLATTEN OUT
AS THIS SYSTEM SHEARS OUT OVER THE OHIO VALLEY. THE GOOD NEWS IS
THAT THE AIR BEHIND THIS SYSTEM DOES NOT APPEAR TO BE TOO COLD WITH
HIGHS BACK INTO THE 40S AREA WIDE FOR MON. THE WARM UP WILL CONTINUE
INTO TUE WITH ABOVE NORMAL TEMPS EXPECTED. UPPER TROUGHING IS
EXPECTED TO COMMENCE OVER THE ROCKIES ON WED INDUCING SOME LEE
TROUGHING AND GUSTY SOUTH WINDS WHICH WILL CONTINUE ABOVE NORMAL
TEMPS FOR WED.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  30  45  25 /  60  50  10  10
HUTCHINSON      51  29  43  24 /  80  60  10  10
NEWTON          57  29  43  24 /  70  60  10  10
ELDORADO        57  30  43  25 /  70  50  10  10
WINFIELD-KWLD   58  32  47  27 /  60  40  10  10
RUSSELL         49  25  42  21 /  90  90  10  10
GREAT BEND      48  26  43  23 /  90  70  10  10
SALINA          49  28  40  22 /  90  80  10  10
MCPHERSON       51  29  42  23 /  80  70  10  10
COFFEYVILLE     65  32  43  25 /  80  30  10  10
CHANUTE         64  31  41  23 /  80  40  10  10
IOLA            63  30  40  23 /  80  40  10  10
PARSONS-KPPF    65  32  42  24 /  80  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY
FOR KSZ032-033-047>052-067>069-082-083-091>093.

BLOWING SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SUNDAY FOR KSZ032-033-047>051.

&&
Hazardous weather outlook, Feb 24, 5:08 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CST SAT FEB 24 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
508 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE EXPECTED TO REDEVELOP BETWEEN NOON AND 4 PM FOR AREAS
SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
GIVEN THE AMOUNT OF WIND SHEAR AND LOW LEVEL INSTABILITY...ANY STORM
THAT DEVELOPS OVER SOUTHEAST KANSAS THIS AFTERNOON WILL HAVE THE
POTENTIAL TO ALSO PRODUCE A TORNADO.

RAIN IS EXPECTED TO QUICKLY TURN TO SNOW OVER CENTRAL KANSAS LATE
THIS AFTERNOON INTO THE EVENING HOURS. THE SNOW WILL COMBINE WITH
STRONG WINDS TO CREATE NEAR BLIZZARD CONDITIONS. PLEASE SEE
LATEST BLOWING SNOW ADVISORY FOR ADDITIONAL DETAILS.

NORTHWEST WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WINDS BETWEEN 30
AND 40 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. PLEASE SEE LATEST
HIGH WIND WARNING FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT OVER
SOUTHEAST KANSAS. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE
SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR
LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The radar

The Wichita radar (KICT), 84 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Marion

When
February 24, 11:55 AM CST
Where
Marion County, 2.77 mi N of Florence
Reported by
Storm Chaser
Coordinates
38.290, -96.930

Hail, Saline

When
February 24, 1:00 PM CST
Where
Saline County, 5.04 mi ESE of New Cambria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -97.410

Hail, Saline

When
February 24, 1:03 PM CST
Where
Saline County, 5.96 mi E of New Cambria
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.870, -97.390

Tornado, Russell

When
February 24, 1:15 PM CST to 1:16 PM CST
Where
Russell County, 3.86 mi SW of Lucas
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.011, -98.601

Tornado touched down briefly in an open field near the intersection of West 196th Street and Mellard Road. No damage was reported.

Thunderstorm Wind, Russell

When
February 24, 1:26 PM CST
Where
Russell County, 1.75 mi NE of (Rsl)russell Muni Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.890, -98.800

Occurred with dime sized hail.

Hail, Russell

When
February 24, 1:26 PM CST
Where
Russell County, 1.75 mi NE of (Rsl)russell Muni Ar
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.890, -98.800

Occurred with 60 mph winds.

Thunderstorm Wind, Russell

When
February 24, 2:39 PM CST
Where
Russell County, 2.13 mi NW of Dorrance
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.870, -98.610

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18099, 18102, 18108, 18137, 18112, 18124, 18127.